Case: A 49-year-old patient experienced chest discomfort while swallowing. On electrocardiogram, episodes of atrial tachyarrhythmia were recorded immediately after swallowing; 24-hour Holter monitoring recorded several events. The arrhythmia resolved after therapy with atenolol, but recurred a year later. The patient noticed that before these episodes he had been using an inhalator of salbutamol. After stopping the β-agonist, and after a week with the atenolol, the arrhythmia disappeared. Discussion: Swallowing-induced atrial tachyarrhythmia (SIAT) is a rare phenomenon. Fewer than 50 cases of SIAT have been described in the literature. This article summarizes all the cases published, creating a comprehensive review of the current knowledge and approach to SIAT. It discusses demographics, clinical characteristics and types of arrhythmia, postulated mechanisms of SIAT, and different treatment possibilities such as medications, surgery, and radiofrequency catheter ablation (RFCA). Conclusion: Salbutamol is presented here as a possible trigger for SIAT. Although it is difficult to define causality in a case report, it is logical to think that a β-agonist like salbutamol (known to induce tachycardia) may be the trigger of adrenergic reflexes originating in the esophagus while swallowing and that a β-blocker such as atenolol (that blocks the adrenergic activity)may relieve it.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine